July 4, 2015
font size

Drug Induced Liver Disease (cont.)

Medical Author:
Medical Editor:

Steatosis (fatty liver)

The most common causes of accumulation of fat in the liver are alcoholism and non-alcoholic fatty liver disease (NAFLD) associated with obesity and diabetes. Drugs may cause fatty liver with or without associated hepatitis. Patients with drug-induced fatty liver may have only a few symptoms, or none. They typically have mild to moderate elevations in blood levels of ALT and AST, and also may develop enlarged livers. In severe cases, drug-induced fatty liver can lead to cirrhosis and liver failure.

Drugs reported to cause fatty liver include total parenteral nutrition, methotrexate (Rheumatrex), griseofulvin (Grifulvin V), tamoxifen (Nolvadex), steroids, valproate (Depakote), and amiodarone (Cordarone).

In certain situations, fatty liver alone can be life threatening. For example, Reye's syndrome is a rare liver disease that can cause fatty liver, liver failure, and coma. It is believed to occur in children and teenagers with influenza when they are given aspirin. Another example of serious fatty liver is caused by high doses of intravenous tetracycline or amiodarone. Certain herbs (for example, the Chinese herb Jin Bu Huan, used as a sedative and pain reliever) also can cause serious fatty liver.

Medically Reviewed by a Doctor on 5/7/2015

Next: Cirrhosis

Source: MedicineNet.com
http://www.medicinenet.com/drug_induced_liver_disease/article.htm

Women's Health

Find out what women really need.

advertisement
advertisement
Use Pill Finder Find it Now See Interactions

Pill Identifier on RxList

  • quick, easy,
    pill identification

Find a Local Pharmacy

  • including 24 hour, pharmacies

Interaction Checker

  • Check potential drug interactions
Search the Medical Dictionary for Health Definitions & Medical Abbreviations